Logo by S. Popis
 
  NEUROPATHY FROM STATINS  

Dr Elias Ragi,
Consultant Clinical Neurophysiologist
Royal Devon and Exeter Hospital, Exeter, EX2 5DW
Send response to journal:
Re: Neuropathy from statins
Email Dr Elias Ragi:
er@medix-uk.com

Sir,

As I continue to discover neuropathy from anticholesterol statins, may I follow up on my letter of 5 May.
In your Journal's issue of 16 December 2000, Kastelein exalts the merits of lowering blood cholesterol with statins.
In 6 January issue, Muldoon et al exonerate statins from "significant" non-illness mortality and thus implicitly amplify the benefits from statins.
In the past year, I have discovered - and reported to the Medicines Control Agency - 16 cases of progressive generalised axonal neuropathy, most likley to have been caused by statins.
Patients were 52 to 80 years old, mean 62, mostly males (4:1). Statins inculpated, and number, are: simvastatin - 5;
pravastatin - 4; atorvastatin - 4; cerivastatin - 3.
Most patients presented with rather progressive weakness or loss of co-ordination in the lower limbs. Neuropathy - and its association with statins - was discovered by nerve conduction studies. In some cases, it is the patient who first suspected the association. Weakness occured within two months of instituting, or increasing dosage, of the statin. The neuropathy is severe and in several cases leading to muscle denervation. Neuropathy may reverse if the stain is stopped. Yet neuropathy was not suspected and the patient asked to continue on the statin.
I declare having no competing interests.

Yours faithfully
Dr Elias Ragi
Royal Devon and Exeter Hospital

| Up | Home | Feedback |
Designs and implementation by S. Popis. All Rights Reserved